Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 152, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2004, 3:12 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2004, 3:12 PM EDT (19:12 UTC)
- Expired
- Aug 2, 2004, 4:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Muskegon County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:36 PM EDT | HAIL 0.75 | 4 E Grand Haven, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 021912 SVRGRR MIC121-139-022000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 311 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 400 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER FRUITPORT...OR ABOUT 8 MILES NORTHEAST OF GRAND HAVEN...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COOPERSVILLE AND RAVENNA AROUND 320 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4327 8633 4292 8619 4295 8581 4322 8583 $$ 93 MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM EDT, 11 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 4:00 AM EDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 AM EDT MON AUG 2 2004 .SHORT TERM... OUR MAIN SHORT TERM FCST CHALLENGE IS TO DETERMINE CHANCES OF CONVECTION AND TIMING IT INTO OUR AREA TODAY INTO TUESDAY. AT 06Z IR SAT IMAGERY AND SFC OBS INDICATE MOSTLY CLEAR SKIES ACROSS OUR CWA. IR SAT TRENDS SUGGEST WELL START THE DAY OFF WITH A GOOD DEAL OF SUNSHINE WHICH WILL HELP TO QUICKLY BOOST TEMPS THROUGH THE 70S INTO THE 80S. WE WILL LEAN TOWARDS THE MILDER MAV GUIDANCE NUMBERS AND FEEL TEMPS IN MANY LOCATIONS WILL REACH THE MID TO PERHAPS UPPER 80S WITH A GOOD DEAL OF SUN AND SW FLOW. DRY CONDITIONS SHOULD PERSIST THROUGH THE MORNING. 10KM RUC GUIDANCE INDICATES A STRONG H5 VORT MAX WILL GRADUALLY MOVE SE FROM THE DAKOTAS INTO MN AND WI. THIS VORT IS TRIGGERING CONVECTION OVER THE DAKOTAS EARLY THIS A.M. OUR AREA WILL BEGIN TO GET INTO SOME PRETTY STRONG PVA THIS AFTERNOON. THAT COMBINED WITH ALL THE INSTABILITY GENERATED BY THEN (SB CAPES 2,000-3,000 J/KG, LIS -2 TO -4, TOTAL TOALS INTO THE 50S) WILL RESULT IN CONVECTIVE DEVELOPMENT OVER OUR AREA. WE BELIEVE CONVECTION WILL CONTINUE TONIGHT AS THE LLJ KICKS IN OFF TO OUR WEST. THIS WILL LIKELY TRIGGER MCS FORMATION THAT COULD PROPOGATE INTO OUR AREA (HIGH PW VALUES STILL IN PLACE AS WELL AS NICE 500 MB HEIGHT AND 1000-500 MB THICKNESS DIFFLUENCE). WELL CONTINUE TO HAVE A CHANCE FOR CONVECTION INTO TUESDAY OVER OUR SOUTHERN CWA CLOSER TO THE QUASI-STATIONARY BOUNDARY ACROSS SOUTH CENTRAL IL/IN. WE ARE COMPLETELY THROWING OUT 00Z GFS GUIDANCE SINCE IT IS SUFFERING FROM SERIOUS CONVECTIVE FEEDBACK PROBLEMS AND IS DEVELOPING A SPURIOUS SFC LOW NEAR ORD TUESDAY NIGHT AS A RESULT. THEREFORE, FAVORING THE ETA SOLUTION, WE BELIEVE ALL CONVECTION WILL BE FOCUSED WELL SOUTH OF OUR AREA BY TUESDAY NIGHT CLOSER TO THE QUASI-STATIONARY BOUNDARY. THE SFC HIGH PRESSURE RIDGE TO OUR NW WILL NUDGE IN HERE AND KEEP OUR AREA DRY FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE PRIMARY SVR WX THREATS FROM THIS AFTERNOON THROUGH TONIGHT WILL BE FOR HAIL AND PERHAPS A FEW HIGH WIND GUSTS. WE NOTED A FAIR AMOUNT OF HAIL REPORTS UPSTREAM OF OUR AREA TODAY WHERE VERY STEEP MID LEVEL LAPSE RATES WERE NOTED. THE THREAT FOR HIGH WIND GUSTS IS A BIT LESS OF A CONCERN, BUT WE CANNOT RULE IT OUT. WE NOTICED SEVERAL REPORTS OF HIGH WIND GUSTS WITH CONVECTION UPSTREAM YESTERDAY, AND WE ALSO NOTED THAT THE LLJ EARLY THIS A.M. IN IOWA (ABOUT 40 KTS 2 KFT AGL, DERIVED FROM A PROFILER) IS MUCH STRONGER THAN MODEL LOW LEVEL WIND FIELDS PROGGED IT TO BE. SO, WE FEEL MODEL GUIDANCE WIND FIELDS MAY BE UNDERDONE AGAIN FOR LATER TODAY AND TONIGHT. .LONG TERM... THE MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT IN FORMING AN UNSEASONABLY DEEP UPPER TROUGH/LOW OVER THE EASTERN US FOR THE END OF THE WEEK. WILL CONTINUE TO LOWER TEMPERATURES AS THIS SCENARIO HAS BEEN PERSISTENT. WILL FEATURE WELL BELOW NORMAL TEMPERATURES. AS FOR PRECIPITATION...RIGHT NOW IT LOOKS DRY FOR THURSDAY INTO SATURDAY WITH A COLD NORTHERLY FLOW IN CONTROL. IF IT DOES GET AS COLD AS THE GFS SUGGESTS...WE MAY SEE SOME LAKE EFFECT CLOUDS MOVING IN FOR FRIDAY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && LAURENS MJS
Hazardous weather outlook, Aug 2, 10:10 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1010 AM EDT MON AUG 2 2004 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>073-031004- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO- OCEANA-OSCEOLA-OTTAWA-VAN BUREN- NEW BUFFALO TO MANISTEE, MI 1010 AM EDT MON AUG 2 2004 .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND A LINE OF THUNDERSTORMS MAY MOVE ACROSS LAKE MICHIGAN THIS AFTERNOON AND ARRIVE IN SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON OR EARLY EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE WINDS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER. HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE FROM THESE STORMS. THE AVERAGE STORM MOTION WILL BE EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF INTERSTATE 96 ON TUESDAY AS A COLD FRONT SLIPS SOUTH. SEVERE WEATHER IS NOT FORECASTED WITH THESE STORMS. COOLER AND MORE STABLE AIR WILL FILTER IN BEHIND THIS FRONT FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING. OSTUNO
In the hours before
Special weather statement, Aug 2, 2:12 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT MON AUG 2 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-022300-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
212 PM EDT MON AUG 2 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
RGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Aug 2, 2:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Aug 2, 4:01 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 44 min |
| Aug 2, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 49 min |
| Aug 2, 4:21 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 54 min |
| Aug 2, 4:30 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 45 min |
| Aug 2, 4:44 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 46 min |
| Aug 2, 5:37 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ingham | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.